Texas, 2019

Flood and Dust Storm in Texas, June 5, 2019

June 5, 2019 · NWS SJT · 12 events in 6 counties and zones

An upper level disturbance interacting with an unstable airmass triggered the development of a line of thunderstorms. This line of storms moved in from the west and caused damaging thunderstorms winds and a dust storm mainly along and west of a line from Anson to Robert Lee.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level disturbance interacting with an unstable airmass triggered the development of a line of thunderstorms. This line of storms moved in from the west and caused damaging thunderstorms winds and a dust storm mainly along and west of a line from Anson to Robert Lee. There were also some reports of small hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 5, 1:32 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 1:32 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
232 PM CDT Wed Jun 5 2019

.SHORT TERM...
(Tonight and Thursday)

A few storms developing along an old outflow boundary draped across
the Big Country this afternoon, with visible satellite loops showing
a little cu field developing along another boundary from San Angelo
to Junction. Meanwhile, the main upper level trough axis finally
shifting northeast across New Mexico. best lift will be associated
to the northwest where the best upper level support will be. Latest
HRRR and TTU_WRF showing the same basic concept, with the most
widespread activity developing and moving across mainly the Big
Country, perhaps as far south as San Angelo. More scattered activity
is likely farther south. Will run the highest POPs tonight across
the north and slightly less south towards the I-10 corridor. Storms
exit to the east overnight, with some chance of redevelopment across
the Northwest Hill Country and Heartland on Thursday afternoon in a
continued unstable air mass. Otherwise, temperatures are not
changing a whole lot, with lows in the mid/upper 60s and highs in
the mid/upper 80s.

.LONG TERM...
(Thursday Night through Wednesday)

An upper level disturbance will move east and on out of the
region on Thursday night. This will drag the remainder of the
shower and thunderstorm activity off to the east with it. Then,
high pressure builds across the region allowing sunny skies and
warmer temperatures to develop. West Central Texas will be in the
mid 90s on Saturday and Sunday. Then, on Sunday, the ridge recedes
and showers and thunderstorms will return to the forecast for the
early part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  85  64  87 /  70  30  20   5
San Angelo 	 64  89  65  90 /  50  20   5   0
Junction 	 68  92  68  93 /  40  20   5   5
Brownwood 	 66  86  66  87 /  60  30  20   5
Sweetwater 	 63  84  64  87 /  70  20   5   0
Ozona      	 63  89  66  91 /  30   5   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/41
Hazardous weather outlook, Jun 5, 1:23 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
223 PM CDT Wed Jun 5 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
223 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will redevelop across West Central Texas
late this afternoon and evening. Some of these storms will become
strong, with one or two of them perhaps briefly approaching severe
levels. Damaging winds and hail will be the main threats. However,
given the slow movement, locally heavy rainfall that may cause
flooding of city streets and low lying areas will be a concern as
well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of thunderstorms is possible again on Thursday,
with heavy rainfall again the main threat. A very hot weekend is
in store, with heat index values climbing above the 100 degree
mark in many areas. Cooler conditions with more thunderstorms are
possible for early next week. Heavy rainfall and dangerous
lightning will be the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

In the hours before

Special weather statement, Jun 5, 12:59 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service San Angelo TX
159 PM CDT Wed Jun 5 2019

TXZ098-051945-
Haskell TX-
159 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL COUNTY UNTIL
245 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sagerton, or 7 miles northwest of Stamford, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rule around 225 PM CDT.
  Paint Creek around 230 PM CDT.
  Haskell around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3324 9960 3296 9970 3296 9999 3328 9998
TIME...MOT...LOC 1858Z 221DEG 16KT 3303 9989
Special weather statement, Jun 5, 1:55 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
255 PM CDT Wed Jun 5 2019

TXZ098-099-113-114-052045-
Haskell TX-Throckmorton TX-Shackelford TX-Jones TX-
255 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN JONES...NORTHWESTERN SHACKELFORD AND SOUTHWESTERN
THROCKMORTON COUNTIES UNTIL 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stamford, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Avoca around 325 PM CDT.

Other locations impacted by this storm include Funston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 10002 3306 9961 3300 9935 3288 9961
      3273 9980
TIME...MOT...LOC 1954Z 306DEG 7KT 3288 9980
Special weather statement, Jun 5, 2:44 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
344 PM CDT Wed Jun 5 2019

TXZ098-113-114-052130-
Haskell TX-Shackelford TX-Jones TX-
344 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...EAST
CENTRAL JONES AND SHACKELFORD COUNTIES UNTIL 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lueders, or 16 miles northwest of Albany, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Albany around 420 PM CDT.

Other locations impacted by this storm include Funston, Big Country
Baptist Assembly, Mccarty Lake and The Intersection Of Us-
180 And Farm Road 600.

LAT...LON 3299 9947 3296 9947 3296 9938 3285 9910
      3251 9947 3274 9993 3287 9966 3301 9952
TIME...MOT...LOC 2043Z 296DEG 23KT 3286 9954
Special weather statement, Jun 5, 3:33 PM CST, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
433 PM CDT Wed Jun 5 2019

TXZ113-127-128-052215-
Callahan TX-Jones TX-Taylor TX-
433 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALLAHAN...SOUTH
CENTRAL JONES AND NORTHEASTERN TAYLOR COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dyess Afb, or near Abilene, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wylie around 455 PM CDT.
  Potosi and Eula around 515 PM CDT.

Other locations impacted by this storm include Impact and Kirby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3246 9995 3258 9978 3236 9949 3217 9971
TIME...MOT...LOC 2133Z 315DEG 12KT 3244 9981
Special weather statement, Jun 5, 3:41 PM CST, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
441 PM CDT Wed Jun 5 2019

TXZ114-128-052230-
Shackelford TX-Callahan TX-
441 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SOUTHEASTERN SHACKELFORD COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 9 miles south of Albany, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Moran around 500 PM CDT.
  Putnam around 525 PM CDT.

Other locations impacted by this storm include I-20 Near The
Callahan-Eastland County Line and Mccarty Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 9911 3234 9911 3229 9919 3262 9941
      3277 9921 3268 9909 3252 9909
TIME...MOT...LOC 2140Z 323DEG 17KT 3259 9926

The radar

The Dyess AFB radar (KDYX), 48 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 dust storm, 2 hail, 1 flood. Local standard time, as filed.

Hail, Taylor

When
June 5, 3:51 PM CST to 3:53 PM CST
Where
Taylor County, 2.23 mi NW of Abilene
Measured
0.88 in hail
Reported by
Public
Coordinates
32.470, -99.760

Thunderstorm Wind, Taylor

When
June 5, 3:56 PM CST to 3:57 PM CST
Where
Taylor County, 0.69 mi S of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.440, -99.730

The Abilene Police Department reported power lines down, power lines arcing, and signal light debris on the roadway in Abilene.

Thunderstorm Wind, Taylor

When
June 5, 3:56 PM CST to 3:57 PM CST
Where
Taylor County, 0.9 mi SW of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.440, -99.740

The media reported broken tree limbs and a leaning power pole in Abilene.

Thunderstorm Wind, Taylor

When
June 5, 3:59 PM CST to 4:00 PM CST
Where
Taylor County, 1.38 mi S of Abilene
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.430, -99.730

The broadcast media reported a large pecan tree uprooted.

Flood, Taylor

When
June 5, 4:46 PM CST to 6:46 PM CST
Where
Taylor County, 1.74 mi NNE of Hamby to 4.92 mi NE of Potosi
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.542, -99.616

The broadcast media shared a video of multiple cars trapped in deep water at a low water crossing on North and South 1st Street.

Dust Storm, Sterling

When
June 5, 8:00 PM CST to 8:30 PM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Sterling County Sheriff reported near zero visibility in dust and also sent a picture of a Haboob as it was moving into Sterling City. The visibility dropped to near zero as the outflow from thunderstorm winds approached Sterling City. The wind gusted to 41 mph from the northwest at the West Texas Mesonet located near Sterling City.

Thunderstorm Wind, Nolan

When
June 5, 8:24 PM CST to 8:25 PM CST
Where
Nolan County, 0.9 mi SW of Sweetwater Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.460, -100.480

The public reported blowing dust and estimated winds gusting to 60 mph along with near zero visibility, which caused traffic to stop on Interstate 20.

Dust Storm, Nolan

When
June 5, 8:24 PM CST to 8:54 PM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Blowing dust with 60 mph winds and near zero visibility was reported on Interstate 20. |Traffic was also stopped on the interstate.

Dust Storm, Fisher

When
June 5, 8:39 PM CST to 9:00 PM CST
Where
Fisher forecast zone
Reported by
Law Enforcement
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Fisher County Sheriff's Office reported widespread blowing dust along U.S. Highway 180 near Roby with visibility frequently around 1/2 mile or less. Visibility in blowing dust about a half mile west of Roby was near zero.

Thunderstorm Wind, Coke

When
June 5, 8:40 PM CST to 8:41 PM CST
Where
Coke County, 1.36 mi WSW of Robert Lee Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -100.550

Law enforcement reported 50 to 70 mph winds near FM 2034 and Texas Highway 158.

Hail, Sterling

When
June 5, 8:53 PM CST to 8:55 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

Dust Storm, Jones

When
June 5, 9:01 PM CST to 9:30 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Jones County Sheriff's Office reported areas of blowing dust with near zero visibility along U.S. Highway 180 about 4 miles west of Anson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832149, 832150, 832151, 832156, 832152, 840213, 832154, 840223, 840219, 832155, 832153, 840221.